Nebraska, 2005

Hail in Nebraska, April 20 to 21, 2005

April 20 to 21, 2005 · NWS GID · 10 events in 7 counties and zones

S. Highway 281 in the evening and overnight.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
$100,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Scattered severe thunderstorms rumbled across a section of south central Nebraska, along and east of U.S. Highway 281 in the evening and overnight. Two inch in diameter hail was reported southwest of Chapman in Merrick County and golf ball size was reported by trained spotters at Phillips in Hamilton County. One severe thunderstorm with golf ball size hail flattened a one foot high alfalfa field north of Wolbach. The hail covered the ground, and literally pulverized the alfalfa right down to the ground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 20, 8:14 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Apr 20, 8:14 PM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
914 PM CDT WED APR 20 2005

.DISCUSSION...LATEST RADAR MOSAIC SHOWS TWO MAIN AREAS OF CONVECTION
WITH ONE OVER CENTRAL KANSAS INTO WESTERN OKLAHOMA WHILE THE OTHER
IS OVER NORTHEAST COLORADO.  APPEARS AS THOUGH CENTRAL KS CONVECTION
WILL SNEAK INTO NORTH CENTRAL KANSAS COUNTIES BEFORE MIDNIGHT AS THE
LLJ INTENSIFIES BUT CONVECTION OVER COLORADO LIKELY WONT MAKE IT
INTO SOUTH CENTRAL NEBRASKA UNTIL AFTER MIDNIGHT.  BASED ON THIS
HAVE REMOVED PRECIP FOR THE REMAINDER OF THE EVENING OVER SOUTH
CENTRAL NEBRASKA BUT KEPT PRECIP CHANCE OVER NORTH CENTRAL KANSAS.
NO OTHER CHANGES MADE AT THIS TIME.
&&

.PREV DISCUSSION...TONIGHT THROUGH SATURDAY MORNING.  MAIN CHALLENGE
REVOLVES AROUND PRECIP/CONVECTIVE CHANCES THROUGH TOMORROW
AFTN...AND THEN PRECIP CHANCES BEYOND.  SUBJECTIVE EARLY MORNING
ANALYSIS SHOWED WARM FRONT SITTING JUST SOUTH OF THE CWA IN NORTH
CENTRAL KANSAS...WITH SECONDARY BOUNDARY NOTED OVER THE NORTHWEST
CWA.  IN BETWEEN...SEVERAL WEAK BOUNDARIES WERE NOTED FROM OVERNIGHT
CONVECTION.  LARGE AREA OF CLEARING HAS COMMENCED OVER MUCH OF THE
AREA IN SUBSIDENT REGION BEHIND OVERNIGHT MCS.  GIVEN GOOD
INSOLATION THIS AFTN WITH BOUNDARIES AROUND THE AREA...THINK STORMS
WILL LIKELY FIRE THIS EVENING OVER THE CWA...LIKELY IN THE VICINITY
OF OLD OUTFLOW BOUNDARY IN THE CENTER OF THE AREA.  DEEP LAYER SHEAR
WILL BE ON THE INCREASE THROUGH THE NIGHT AS MID-LEVEL SPEED MAX
(ALREADY VISIBLE ON PROFILER NETWORK) APPROACHES FROM THE
SOUTHWEST.  GIVEN DEEP SHEAR ON THE ORDER OF 40-45KTS AND VERY STEEP
MID-LEVEL LAPSE RATES...LARGE HAIL WILL BECOME LIKELY WITH SOME OF
THE STORMS.  TORNADO THREAT LOOKS FAIRLY MINIMAL EXCEPT OVER WESTERN
CWA WHERE THE BEST 0-3KM CAPE AND 0-1KM SRH REMAINS
CENTERED...ALTHOUGH WITH LOWERED LCL HEIGHTS AND MOISTURE POOLED
AROUND THE MANY BOUNDARIES...COULD NOT RULE IT OUT ELSEWHERE. AS WEAK
WAVE MOVES INTO THE HIGH PLAINS TONIGHT...EXPECT CONVECTION WILL ALSO
FIRE OUT WEST...MERGING INTO ANOTHER CONVECTIVE COMPLEX WHICH WILL
RIDE EASTWARD OVERNIGHT ALONG AND NORTH OF THE BOUNDARY.  HAVE RAISED
POPS TONIGHT FOR THIS REASON...MAINLY OVER THE NORTHERN TWO THIRDS
OF THE CWA.

WESTERN CONUS CLOSED LOW FINALLY EJECTS OUT OVER THE CENTRAL PLAINS
TOMORROW AFTN/EVENING...AS UPR RIDGE MOVES ONTO THE WEST COAST.
THE LATEST OPERATIONAL GUIDANCE HAS MAINTAINED THE FACT THAT SFC COLD
FRONT/DRYLINE WILL MOVE THROUGH THE AREA BY MID AFTN TOMORROW...
EFFECTIVELY REDUCING CONVECTION CHANCES OVER MOST AREAS. SETUP IS
QUITE FAVORABLE FOR SEVERE WEATHER ALONG/JUST EAST OF THE UPR/SFC LOW
AND FRONT...WITH RAPID MID-LEVEL DRYING...GOOD DEEP SHEAR AND UPR
DIVERGENCE AIDED BY COUPLED JET ALOFT. SHOULD THE SYSTEM SLOW DOWN BY
JUST A FEW HOURS...SEVERE WEATHER WILL ONCE AGAIN BE A THREAT OVER
PART OF THE AREA. DUE TO THE POTENTIAL TIMING ISSUES...HAVE KEPT
SMALL POPS INTO MUCH OF THE AREA TOMORROW AFTN.

THEREAFTER...UPR SYSTEM WILL TRACK OVER NEBRASKA...WITH BEST
DEFORMATION/FRONTOGENIC AXIS WELL NORTH OF THE AREA.  AS SYSTEM
REMAINS WELL WRAPPED...HAVE RAISED POPS THROUGH FRIDAY AFTN FOR
WRAPAROUND PRECIP POTENTIAL.  SUBSIDENCE TAKES HOLD BEHIND THE
WAVE BY LATE FRIDAY.  SFC HI WILL BUILD DOWN THE PLAINS WITH UPR FLOW
BECOMING NORTHWEST FOR THE FIRST TIME IN A WHILE.  LATEST
NAM/GFS/ECMWF/UKMET ALL SHOWING STRONG COLD ADVECTION ON FRIDAY AS
H8 TEMPS CRASH TO NEAR 0C.  GIVEN THE EXPECTED CLOUDY SKIES AND
PRECIP POTENTIAL ALONG WITH COLD ADVECTION...HAVE LOWERED HIGHS ON
FRIDAY A BIT.  MUCH DRIER AIR WILL POUR SOUTH WITH THE HIGH...
PROVIDING A SETUP FOR TEMPS AT OR BELOW FREEZING BY SATURDAY
MORNING.

LONG TERM...SATURDAY THROUGH WEDNESDAY.  UPPER LOW CONTINUES TO
DEPART TO OUR EAST OVER THE WEEKEND...AND HEIGHTS RISE ACROSS THE
CENTRAL PLAINS BEHIND THE DEPARTING LOW.  UPPER RIDGE AXIS BUILDS
OVERHEAD BRIEFLY ON SUNDAY...IN BETWEEN THE UPPER LOW PRESSURE
SYSTEM TO OUR EAST AND NEXT APPROACHING TROUGH TO THE WEST. IN A
DRIER AIRMASS...TEMPERATURES WILL SEE LARGER DIURNAL SPREADS...WITH
HIGHS NEAR SEASONAL AND LOW NEAR TO BELOW FOR THE FIRST PART OF THE
WEEKEND.

WITH RETURN FLOW ON SUNDAY...MOISTURE BEGINS TO RETURN NORTH INTO
THE PLAINS.  SHORTWAVE ENERGY LIFTING OUT OF WESTERN LOW WILL
DEAMPLIFY THE CENTRAL PLAINS RIDGE AND BRING AN OUTSIDE CHANCE OF
PCPN TO OUR REGION SUNDAY NIGHT.  ATTM...PATTERN IS SUGGESTING MORE
OF AN UPSLOPE HIGH PLAINS EVENT...BUT LOW POPS ARE STILL REASONABLE
WITH PROGRESSION OF SHORTWAVE.  PERSISTENT DRY FORECAST REMAINS
INTACT TUESDAY AND ALSO INTO WEDNESDAY...UNTIL MODEL DIFFERENCES AND
TIMING CAN BE BETTER RESOLVED RATHER THAN BLANKETING POPS ATTM.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

04/LAWRENCE/FAY
Hazardous weather outlook, Apr 20, 8:18 PM CST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
918 PM CDT WED APR 20 2005

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-211200-
ADAMS NE-BUFFALO NE-CLAY NE-DAWSON NE-FILLMORE NE-FRANKLIN NE-
FURNAS NE-GOSPER NE-GREELEY NE-HALL NE-HAMILTON NE-HARLAN NE-
HOWARD NE-JEWELL KS-KEARNEY NE-MERRICK NE-MITCHELL KS-NANCE NE-
NUCKOLLS NE-OSBORNE KS-PHELPS NE-PHILLIPS KS-POLK NE-ROOKS KS-
SHERMAN NE-SMITH KS-THAYER NE-VALLEY NE-WEBSTER NE-YORK NE-
INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE...
KEARNEY...LEXINGTON...PHILLIPSBURG AND YORK
918 PM CDT WED APR 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...REST OF TONIGHT

A SLIGHT RISK FOR SEVERE WEATHER WILL BE POSSIBLE TONIGHT INITIALLY
OVER NORTH CENTRAL KANSAS AS A BAND OF THUNDERSTORMS MOVE INTO THIS
AREA BY MIDNIGHT.  LARGE HAIL UP TO THE SIZE OF GOLF BALLS AND
DAMAGING WINDS UP TO 60 MPH WILL BE POSSIBLE WITH THESE STORMS.  A
SECOND BAND OF THUNDERSTORMS ARE THEN EXPECTED TO MOVE INTO SOUTH
CENTRAL NEBRASKA AFTER MIDNIGHT WITH SOME OF THESE STORMS POSSIBLY
BECOMING SEVERE.  LARGE HAIL UP TO THE SIZE OF GOLF BALLS WILL BE THE
PRIMARY THREAT FROM THESE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK FOR SEVERE WEATHER THURSDAY AFTERNOON AND
EVENING...MAINLY ALONG AND EAST OF HIGHWAY 281. THE MAIN THREATS WITH
ANY THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

THUNDERSTORMS ARE AGAIN POSSIBLE SUNDAY NIGHT THROUGH MONDAY
NIGHT...HOWEVER THE SEVERE WEATHER POTENTIAL AT THIS TIME APPEARS
MINIMAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS LATE EVENING AND OVERNIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/GID  (ALL LOWER CASE)

04

In the hours before

Local storm report, Apr 20, 8:44 PM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
944 PM CDT WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 PM     HAIL             2 E HUNTER              39.24N 98.36W
04/20/2005  0.88 INCH        MITCHELL           KS   EMERGENCY MNGR

&&

LEW
Special weather statement, Apr 20, 8:45 PM CST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
945 PM CDT WED APR 20 2005

KSZ005>007-017>019-211000-
JEWELL-MITCHELL-OSBORNE-PHILLIPS-ROOKS-SMITH-
INCLUDING THE CITIES OF...BELOIT...PHILLIPSBURG
945 PM CDT WED APR 20 2005

...SEVERE THUNDERSTORM WATCH NUMBER 171 IN EFFECT UNTIL 5 AM CDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 171...VALID UNTIL 5 AM...FOR THE FOLLOWING COUNTIES...

IN NORTH-CENTRAL KANSAS...
PHILLIPS...ROOKS...SMITH...OSBORNE...JEWELL...AND MITCHELL

SOME TOWNS INCLUDED IN THE WATCH INCLUDE...
PHILLIPSBURG AND BELOIT

KISNER
Local storm report, Apr 20, 8:47 PM CST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
947 PM CDT WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HAIL             13 NE HUNTER            39.37N 98.22W
04/20/2005  1.00 INCH        MITCHELL           KS   EMERGENCY MNGR

&&

LEW
Local storm report, Apr 20, 8:54 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
954 PM CDT WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 PM     HAIL             2 W ASHERVILLE          39.41N 98.01W
04/20/2005  1.75 INCH        MITCHELL           KS   TRAINED SPOTTER

&&

LEW
Local storm report, Apr 20, 9:08 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1008 PM CDT WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     HAIL             6 S BELOIT              39.38N 98.11W
04/20/2005  1.25 INCH        MITCHELL           KS   LAW ENFORCEMENT

&&

LEW
Local storm report, Apr 20, 9:39 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1039 PM CDT WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1037 PM     HAIL             GLEN ELDER              39.50N 98.31W
04/20/2005  0.25 INCH        MITCHELL           KS   LAW ENFORCEMENT

&&

LEW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Nuckolls

When
April 20, 10:45 PM CST
Where
Nuckolls County, Superior
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.033, -98.067

Hail, Nuckolls

When
April 20, 11:05 PM CST
Where
Nuckolls County, Nelson
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.200, -98.067

Hail, Thayer

When
April 20, 11:30 PM CST
Where
Thayer County, 2 mi N of Hebron
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.200, -97.583

Hail, Clay

When
April 21, 12:10 AM CST
Where
Clay County, 4 mi E of Clay Center
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.533, -97.967

Hail, Hamilton

When
April 21, 12:39 AM CST
Where
Hamilton County, Stockham
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.717, -97.967

Hail, Hamilton

When
April 21, 12:48 AM CST
Where
Hamilton County, Phillips
Measured
1.75 in hail
Property damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
40.900, -98.217

Hail, Merrick

When
April 21, 12:53 AM CST
Where
Merrick County, 4 mi SW of Chapman
Measured
2 in hail
Property damage
$100,000
Reported by
GENERAL PUBLIC
Coordinates
40.983, -98.217

Hail, Merrick

When
April 21, 1:20 AM CST
Where
Merrick County, 1 mi SW of Palmer
Measured
1.5 in hail
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
41.200, -98.267

Hail, Nance

When
April 21, 1:38 AM CST
Where
Nance County, 2 mi N of Fullerton
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.400, -97.983

Hail, Greeley

When
April 21, 2:05 AM CST
Where
Greeley County, 7 mi N of Wolbach
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
41.500, -98.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448138, 5448139, 5448140, 5448141, 5448142, 5448143, 5448144, 5448145, 5448146, 5448147.